Minnesota, 2024Winter Storm and Winter Weather in Minnesota, January 8 to 9, 2024
January 8 to 9, 2024 · NWS ARX · 8 events in 7 counties and zones
A large winter storm that churned through the Upper Mississippi River Valley on January 8th provided narrow bands of snowfall rates up to 1 per hour in far southeast Minnesota during the early morning hours of January 9th. While these narrow snowfall bands and accompanying higher accumulations largely remained southeast of the area through January 9th, wind gusts of 25 to 35 mph resulted in…
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large winter storm that churned through the Upper Mississippi River Valley on January 8th provided narrow bands of snowfall rates up to 1 per hour in far southeast Minnesota during the early morning hours of January 9th. While these narrow snowfall bands and accompanying higher accumulations largely remained southeast of the area through January 9th, wind gusts of 25 to 35 mph resulted in snow-covered roadways and multiple slide offs and automobile accidents reported during the morning commute. Highest storm total snowfall accumulation was 6.0 in Caledonia (Houston County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 8, 5:05 PM CST, 4 hours 25 minutes earlier. Its key messages:
- A more significant winter storm is still expected across the area tonight through Tuesday evening/night, with the most impact in northeast Iowa and southwest Wisconsin. Snow amounts were increased there into the 9-14" range. Lesser amounts are expected northwest. Drifting snow in 30-40 mph gusts will increase the impacts Tuesday. Commuting on Tuesday will be affected areawide.
- Forecast confidence has increased on a fast-moving, light snow producing system for later Wednesday afternoon and night.
- Another accumulating snow system may affect the area later in the week with a return to colder winter-like temperatures.
Area forecast discussion, Jan 8, 5:05 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
505 PM CST Mon Jan 8 2024
.KEY MESSAGES...
- A more significant winter storm is still expected across the
area tonight through Tuesday evening/night, with the most
impact in northeast Iowa and southwest Wisconsin. Snow amounts
were increased there into the 9-14" range. Lesser amounts are
expected northwest. Drifting snow in 30-40 mph gusts will
increase the impacts Tuesday. Commuting on Tuesday will be
affected areawide.
- Forecast confidence has increased on a fast-moving, light snow
producing system for later Wednesday afternoon and night.
- Another accumulating snow system may affect the area later in
the week with a return to colder winter-like temperatures.
&&
.DISCUSSION...
Issued at 310 PM CST Mon Jan 8 2024
Current radar and surface observations show a broad
precipitation shield heading toward the area with ~0.05" of
water per hour reported (0.5" snow). The leading edge is now
into Des Moines with light snow. The surface low is forecast to
track northeast from its current location east of Amarillo TX,
to near Chicago by mid-afternoon Tuesday.
The storm has remained fairly on track with previous forecasts.
Snow amounts have been increased somewhat across far northeast
Iowa and into southwest and central Wisconsin with a period of
1-2" per hour rates expected and around an inch or slightly over
of liquid. 08.12Z SPC HREF probabilities for 12+" are 20-30%
and mainly confined to southwest WI and far northeast IA south
of Highway 18. The latest RAP runs are now suggesting a bent
back surface low structure which would act to prolong the snow
duration across that higher impact area. Instability will also
reign south of La Crosse with upright and slantwise instability
suggested across many CAMs above the 600-700 mb frontogenesis
zone later night and Tuesday morning. As the cyclone deepens and
the deformation maximizes in the morning, would think some
convective rates are certainly possible to 3" per hour. The
centered ensemble 50% is about 9 to 14" in southwest WI and
Clayton/Fayette counties in IA...and the forecast was bumped a
bit to be in that range. Winds will increase Tuesday with gusts
in the 30-40 mph range expected in this same heavy snow
region...thus it will be dangerous with heavy snow, low
visibilities, and then drifting expected. The highest snowfall
rate period will be Tuesday morning centered around the morning
commute. Some power outages may occur, although the snow ratios
dont suggest a heavy wet snow.
Further northwest of this "ideal" snowfall area, lesser amounts
are forecast as instability wains and the main deformation
band(s) is likely further south. Thus, a decreasing snow amount
forecast northwest, with northcentral WI / Taylor county will
be on the edge with 1-3" expected. Have converted the Winter
Storm Watch to an Advisory for 2-6 inches of snow northwest of
an Albert Lea MN to Wausau WI. Winds will add to the impacts in
the Advisory with drifting expected, albeit less.
The snow should generally shift east Tuesday, possibly out of
the Advisory area by 6 pm, with lingering snow, and the double
structure surface low suggesting the south could snow into the
evening. Will need to reassess the Advisory and Warning end
times as this storm progresses.
Wednesday Night Light Snow Accumulations Now Likely
A swift moving system will bring a period of good lift across
the area later in the afternoon Wednesday and Wednesday night.
There are still some differences on the track and intensity of
this system, but the forecast snow chances were increased with a
light snow expected of about an inch. This is a fairly quick
moving system, but does have moderate QG convergence, with the
only question of track of the stronger lift. At this time, most
areas should remain below 1" total /08.00Z Grand Ensemble
suggesting 30% chances for 1+"/. Impacts may come into MN/IA
for the afternoon commute on Wednesday.
More Accumulating Snow Chances and Colder Temperatures Suggested
By Week's End
Another accumulating snow system looks to move through the area
Friday and Saturday with the seasons coldest air behind it. The
western CONUS trough ejects east through the ArkLaTex, and then
northeast toward the eastern Great Lakes as longwave trough
deepening occurs as the flow consolidates over North America.
The 08.00Z ECMWF/Canadian/GEFS ensembles suggest, for now, the
highest probability for heavy snow would be south of the area,
with 30-50% chances /highest in swrn WI/ of 2" or more. Maybe
the biggest story will be the very different cold air mass
behind. The blended solutions (NBM) suggest wind chills of -15
to -25 Sunday morning in a brisk northwest wind. Depth and
timing of the trough as well as a secondary shortwave trough
from the northwest are still of lower confidence with spread in
this outcome quite large in the ensembles. Confidence is higher
on the larger ideas of snow possible and a return to more
winter- like cold.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 505 PM CST Mon Jan 8 2024
CIGS: clouds will continue to lower as snow overspreads the area
this evening, if LIFR/IFR persisting into Tue afternoon. Cigs will
start to improve overnight Tue as winter storm continues to exit
east. Could break back into VFR on Wed before more low clouds
quickly return ahead of the next upper level weather system Wed
evening.
WX/vsby: expect IFR snows to move in this evening, and could drop
into LIFR from time to time. With the expectation for at least a few
inches of snow, BLSN will be an issue at KRST. However, wet nature
of the snow may result in more drifting rather than blowing/vsby
impacts. Most of the snow looks to push east of KRST by 00z Thu,
then KLSE before 06z.
WINDS: easterly winds will turn northerly toward 12z Tue, become
strong/gusty by late morning. Gusts up to 30 kts expected.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from midnight tonight to 6 AM CST
Wednesday for WIZ041>044-053>055-061.
Winter Weather Advisory from midnight tonight to 6 AM CST
Wednesday for WIZ029-032>034.
MN...Winter Storm Warning from midnight tonight to 6 AM CST
Wednesday for MNZ095-096.
Winter Weather Advisory from midnight tonight to 6 AM CST
Wednesday for MNZ079-086>088-094.
IA...Winter Storm Warning from 6 PM this evening to 6 AM CST
Wednesday for IAZ008-018-019-029.
Winter Storm Warning from midnight tonight to 6 AM CST
Wednesday for IAZ009>011-030.
&&
DISCUSSION...Baumgardt
AVIATION.....RieckHazardous weather outlook, Jan 8, 2:59 PM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
259 PM CST Mon Jan 8 2024
IAZ008>011-018-019-029-030-MNZ095-096-WIZ041>044-053>055-061-
091200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Fillmore-Houston-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
259 PM CST Mon Jan 8 2024
This Hazardous Weather Outlook is for parts of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.
.DAY ONE...Tonight
A winter storm will bring snow into the area starting this
evening. Heavy accumulating snow is expected and will make travel
difficult, especially from late evening on. A winter storm
warning is in effect.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The winter storm is expected to continue through Tuesday night.
Snow accumulations will generally range from 6 to 12 inches, with
locally higher amounts possible. This will lead to significant
travel impacts.
Winds will gust up to 40 mph on Tuesday afternoon and night that
will also cause blowing and drifting. The commutes from Tuesday
through Wednesday morning will be impacted. A winter storm warning
is in effect for this storm.
Periodic snow chances exist from Wednesday into the weekend. It
is too early discern snow amounts.
Much colder temperatures will move into the area on Friday and
continue into the weekend.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports would be appreciated from tonight into Tuesday
night.
.EMERGENCY MANAGEMENT COORDINATION...
No additional webinar is planned.
MNZ079-086>088-094-WIZ029-032>034-091200-
Wabasha-Dodge-Olmsted-Winona-Mower-Clark-Buffalo-Trempealeau-
Jackson-
259 PM CST Mon Jan 8 2024
This Hazardous Weather Outlook is for parts of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.
.DAY ONE...Tonight
A winter storm will impact the region starting tonight. Snow will
begin to accumulate later this evening, potentially making travel
difficult. A winter weather advisory is in effect.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The winter storm will continue through Tuesday night. Snow
accumulations will generally be in the 3 to 6 inch range by
Tuesday night. Wind gusts of 30 to 40 mph will also lead to
blowing and drifting. The commutes from Tuesday through Wednesday
morning may be impacted. The winter weather advisory will remain
in effect.
Periodic snow chances exist from Wednesday into the weekend. It
is too early discern snow amounts.
Much colder temperatures will move into the area on Friday and
continue into the weekend.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports would be appreciated from tonight into Tuesday
night.
.EMERGENCY MANAGEMENT COORDINATION...
No additional webinar is planned.
WIZ017-091200-
Taylor-
259 PM CST Mon Jan 8 2024
This Hazardous Weather Outlook is for north central Wisconsin.
.DAY ONE...Tonight
Snow is expected to move in from the south later tonight. This
could impact travel conditions overnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow from a passing winter storm will continue into Tuesday night.
Accumlations in north central Wisconsin will be in the 1 to 3 inch
range which could lead to additional travel impacts. Winds will
also be on the increase Tuesday, gusting in the 30 to 40 mph range
leading to blowing and drifting.
Periodic snow chances exist from Wednesday into the weekend. It
is too early discern snow amounts.
Much colder temperatures will move into the area on Friday and
continue into the weekend.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports would be appreciated from tonight into Tuesday
night.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Shea
Winter Weather, Fillmore
- When
- January 8, 9:30 PM CST to January 9, 6:00 AM CST
- Where
- Fillmore forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
A volunteer observer reported 3.2 of snowfall in Mabel.
Winter Weather, Mower
- When
- January 8, 9:45 PM CST to January 9, 4:45 AM CST
- Where
- Mower forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
A volunteer observer reported 3.0 of snowfall near Waltham.
Winter Storm, Houston
- When
- January 8, 10:00 PM CST to January 9, 4:00 PM CST
- Where
- Houston forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
A volunteer observer reported 6.0 of snowfall in Caledonia.
Winter Weather, Olmsted
- When
- January 8, 10:45 PM CST to January 9, 5:30 AM CST
- Where
- Olmsted forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
A volunteer observer reported 2.7 of snowfall near Rochester.
Winter Weather, Winona
- When
- January 8, 10:45 PM CST to January 9, 7:30 AM CST
- Where
- Winona forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
A volunteer observer reported 4.1 of snowfall near Dakota.
Winter Weather, Olmsted
- When
- January 8, 10:45 PM CST to January 9, 5:30 AM CST
- Where
- Olmsted forecast zone
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Minnesota State Patrol reported an automobile collision on Thursday, January 11th with wet roadways. Persistent wind gusts from 10 to 20 mph resulted in drifting snow on roadways.
Winter Weather, Dodge
- When
- January 8, 11:00 PM CST to January 9, 5:00 AM CST
- Where
- Dodge forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
A volunteer observer reported 2.4 of snowfall near Kasson.
Winter Weather, Wabasha
- When
- January 9, 1:45 AM CST to 6:00 AM CST
- Where
- Wabasha forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
A volunteer observer reported 1.6 of snowfall in Kellogg.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Strong Wind in Alabama, January 8 to 9, 20241 death · 2 injured · $13,000 · 9 events
- Blizzard and Winter Storm in Nebraska, January 8 to 9, 20241 death · 27 events
- Winter Storm and Winter Weather in Kansas, January 8 to 9, 202414 injured · 20 events
- Flash Flooding and Hail in Mississippi, January 8 to 9, 2024$506,000 · 1.75 in hail · 14 events
- High Wind in Texas, January 8, 2024$526,000 · 64 kt wind · 3 events
- Tornado and Flash Flooding in Louisiana, January 8 to 9, 2024$175,000 · EF0 · 11 events
- Winter Storm and Winter Weather in Wisconsin, January 8 to 9, 2024$108,000 · 20 events
- Strong Wind in Alabama, January 8 to 9, 2024$140,000 · 6 events
- Winter Storm in Iowa, January 8 to 9, 202448 events
- Tornadoes and Coastal Flood in Alabama, January 8 to 9, 2024$10,000 · EF1 · 20 events
- Blizzard and Winter Storm in Texas, January 8 to 9, 202463 kt wind · 40 events
- High Wind in Texas, January 8, 2024$50,000 · 60 kt wind · 1 event